Remote access

How to Order

For AMS eBook frontlist subscriptions or backfile collection purchases:

   1a. To purchase any ebook backfile or to subscibe to the current year of Contemporary Mathematics, please download this required license agreement,

   1b. To subscribe to the current year of Memoirs of the AMS, please download this required license agreement.

   2. Complete and sign the license agreement.

   3. Email, fax, or send via postal mail to:

Customer Services
American Mathematical Society
201 Charles Street Providence, RI 02904-2294  USA
Phone: 1-800-321-4AMS (4267)
Fax: 1-401-455-4046

Visit the AMS Bookstore for individual volume purchases.

Browse the current eBook Collections price list

Powered by MathJax

Strange Attractors for Periodically Forced Parabolic Equations

About this Title

Kening Lu, School of Mathematics, Sichuan University, Chengdu, China — and — Department of Mathematics Brigham Young University, Provo, Utah 84602, Qiudong Wang, Department of Mathematics, University of Arizona, Tuscon, Arizona 85721 and Lai-Sang Young, Courant Institute of Mathematical Sciences, New York University, New York, New York 10012

Publication: Memoirs of the American Mathematical Society
Publication Year: 2013; Volume 224, Number 1054
ISBNs: 978-0-8218-8484-3 (print); 978-1-4704-1005-6 (online)
Published electronically: November 19, 2012
Keywords:Hopf bifurcations, periodic forcing, parabolic PDEs, strange attractors, SRB measures.
MSC: Primary 37L30; Secondary 37D45

View full volume PDF

View other years and numbers:

Table of Contents


  • Chapter 1. Introduction
  • Chapter 2. Basic definitions and facts
  • Chapter 3. Statement of theorems
  • Chapter 4. Invariant manifolds
  • Chapter 5. Canonical form of equations around the limit cycle
  • Chapter 6. Preliminary estimates on solutions of the unforced equation
  • Chapter 7. Time-$T$ map of forced equation and derived 2-D system
  • Chapter 8. Strange attractors with SRB measures
  • Chapter 9. Application: The Brusselator
  • Appendix A. Proofs of Propositions 3.1–3.3
  • Appendix B. Proof of Proposition 7.5
  • Appendix C. Proofs of Proposition 8.1 and Lemma 8.2


We prove that in systems undergoing Hopf bifurcations, the effects of periodic forcing can be amplified by the shearing in the system to create sustained chaotic behavior. Specifically, strange attractors with SRB measures are shown to exist. The analysis is carried out for infinite dimensional systems, and the results are applicable to partial differential equations. Application of the general results to a concrete equation, namely the Brusselator, is given.

References [Enhancements On Off] (What's this?)